Results 1 to 3 of 3

Thread: does lupus or steroids prevent weight loss??

  1. #1
    Join Date
    Aug 2005
    Location
    Kuwait
    Posts
    65
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default does lupus or steroids prevent weight loss??

    i've been diagnosed with lupus nephritis for a year now. Since it was in an active state, i was put on 60 mg of prednisolone. However, i got better and gradually the dose was reduced until 5 mg, which i've been on for about 6 months now.
    Before I was diagnosed, I gained weight rapidly and reached 77 kilograms just before I started to have plasma exchange sessions in hospital.
    After 14 sessions I left hospital weighing 63 kilograms.
    Since then I've tried so many times to lose weight since I've always been under 60 kilograms and my jeans wouldn't fit anymore.
    However, I gradually gained weight and was on and off diets all the time. I had no support and just had to do it myself.
    I heard that when the prednisolone dose is reduced, we lose weight gradually? That gained due to steroid treatment? Why isnt this happening with me?
    After being 62 kilograms 3 months ago, I now weigh 67 kilograms and can't even lose 1 kilogram!! Even though I've started working out 3 times a week since three weeks and have cut down greatly on junk food, chocolates and eat less carbohydrates over the day. I really feel depressed.
    Anybody here have the same problem? I'd appreciate any explanation.

  2. #2
    Join Date
    Aug 2005
    Posts
    2
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Steroids and Weight

    I too have had a lot of problems with weight gain and loss since I've been on prednisone. I'm down to 5 mgs a day myself and its been really difficult to drop the weight. I've been exercising at least 3 times a week and have reduced my food intake and still its not coming off. Plus the weight is in all kinds of weird places that are difficult to exercise: like my upper arms, my neck, my obliques, etc.

    Anyway, its my understanding that prednisone not only increases your appetite, but it also promotes water weight gain and it messes with your body's sugar production. So, what I think is going on, for me, is that the prednisone is still putting on water weight and its probably increasing my body's sugar production which may be contributing to the difficulty in losing weight. In addition, I'm probably putting on muscle which is replacing the fat, so it seems like I'm not losing weight when in fact I'm probably losing fat and inches along with it (I've actually put on 5 lbs since beginning exercising).

    In any case, I know its frustrating, but keep with it. Pretty soon, you'll be down to NO prednisone (Yay!) and it might get a little easier to lose the weight. Best Wishes.

  3. #3
    Join Date
    Aug 2005
    Location
    London
    Posts
    54
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Pred is evil as far as weight goes.... i have an underactive thyroid and hate the fact that no matter how little i eat, i don't lose weight.

    Best of luck,

    Claire x

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •